ACE INHIBITOR AND CREATININE ON THE RISE

In a patient on an ACE inhibitor, how do you monitor serum creatinine, especially when it’s starting to rise? Do you ever stop the ACE inhibitor and change to another BP medication? How does the rising creatinine affect the glomerular filtration rate calculation when using formulas, such as the Modified Diet in Renal Disease (MDRD) equation? Would such calculations still be accurate?
—David S. Joe, MD, Jackson, Miss.

ACE inhibitors typically are well tolerated. However, a usually modest but sometimes severe acute decline in renal function can be seen in patients with already reduced intrarenal perfusion pressure (such as from bilateral renal artery stenosis or congestive heart failure). This is probably due to the ACE inhibitor’s ability to relax the efferent arteriole, leading to lower intraglomerular pressure with subsequent reduction of glomerular filtration rate (GFR). The rise of plasma creatinine typically begins three to five days after the start of an ACE inhibitor, and thus it is suggested that renal function be checked at this time in patients thought to be at risk (Am J Kidney Dis. 2004;43[5 Supp1]:S1-S290).

A meta-analysis of randomized controlled trials evaluating this concern found a strong association between acute increases in serum creatinine of up to 30% that stabilize within the first two months of ACE-inhibitor therapy and long-term preservation of renal function—even for those patients with a baseline creatinine >1.4 mg/dL. Given this, the authors suggested a dose reduction or withdrawal of ACE-inhibitor therapy only with a rise in serum creatinine >30% from baseline in the first two months of medication use (Arch Intern Med. 2000;160:685-693). Formulas for estimating creatinine clearance, such as the MDRD equation and the Cockcroft-Gault equation, are most accurate when creatinine is not rapidly changing, and the precision of these formulas depends upon the rapidity of the creatinine rise (Nephrol Dial Transplant. 2003;18:1446-1451).
—Daniel G. Tobin, MD (107-13)

Loading links....
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Advisor Forum

Sign Up for Free e-newsletters